Metabolic syndrome (the cluster of hypertension, hyperlipidemia, and insulin resistance, often seen with weight gain around the midline) is a common side effect of psychotropic medications. A recent study found that when two or more antipsychotics are simultaneously prescribed, the risk of incurring metabolic syndrome significantly increases. The researchers acknowledge that other factors such as weight, gender, race, and age may weaken this association...but the association was still stronger when more than one antipsychotic was being used.
I have noticed with time that the number of medications my clients are on has gradually increased. It is not uncommon for them to show me a basket of prescription medications they are taking, which was rare when I started in this business 25 years ago.
It makes perfect sense that every chemical introduced into a system is going to react not only with the system but with every other chemical that has been artificially induced. It will be especially challenging to figure out where the interaction is occurring if multiple prescriptions are initiated simultaneously.
I know it's not always possible to introduce one chemical influence at a time and wait to see what happens, but it would be nice if, when that IS possible, that we work through diagnosing and treating in a stepwise progression to minimize the risk of serious medical complications.
Correll CU, Frederickson AM, Kane JM, Manu P. Does antipsychotic polypharmacy increase the risk for metabolic syndrome? Schizophr Res 2007 Jan;89(1-3):91-100.
The New ETLNTA
2 years ago